Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 125, NWS Bismarck, ND

July 16, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2011, 12:21 AM MDT for 4 counties in North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2011, 12:21 AM MDT (06:21 UTC)
Expired
Jul 16, 2011, 1:15 AM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dunn County, ND, McLean County, ND, Mountrail County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 16, 12:59 AM MDTTSTM WND GST 588 E Roseglen, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS53 KBIS 160621
SVRBIS
NDC025-055-061-101-160715-
/O.NEW.KBIS.SV.W.0125.110716T0621Z-110716T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
121 AM CDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  WESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 215 AM CDT/115 AM MDT/

* AT 118 AM CDT/1218 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 10 MILES EAST OF LOSTWOOD TO SKUNK
  CREEK BAY RECREATION AREA...AND MOVING EAST AT 30 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

  AT 1220 AM CDT...SURFACE OBSERVATIONS INDICATED WIND GUSTS 62 MPH  
  AT STANLEY WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  TWIN BUTTES...DEEP WATER CREEK RECREATION AREA...BLAISDELL...
  PARSHALL...COULEE...INDIAN HILLS RECREATION AREA...RAUB...TAGUS...
  DONNYBROOK...PLAZA...HARTLAND...MAKOTI...CARPIO...BERTHOLD...
  ROSEGLEN...WHITE SHIELD...RYDER...FOXHOLM...DES LACS AND RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4856 10184 4846 10184 4846 10142 4769 10140
      4756 10202 4758 10204 4757 10220 4752 10221
      4745 10251 4855 10232 4854 10224 4859 10223
TIME...MOT...LOC 0620Z 270DEG 28KT 4850 10219 4774 10232
WIND...HAIL 70MPH 0.75IN

$$

WETZEL
2 follow-up statements
455 
WWUS53 KBIS 160643
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
143 AM CDT SAT JUL 16 2011

NDC025-055-061-101-160715-
/O.CON.KBIS.SV.W.0125.000000T0000Z-110716T0715Z/
MCLEAN ND-MOUNTRAIL ND-WARD ND-DUNN ND-
143 AM CDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DUNN...WESTERN WARD...EASTERN MOUNTRAIL AND NORTHWESTERN MCLEAN
COUNTIES UNTIL 215 AM CDT/115 AM MDT/...

AT 142 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DONNYBROOK TO RAUB...
MOVING EAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  DONNYBROOK...PLAZA...HARTLAND...CARPIO...BERTHOLD...MAKOTI...WHITE
  SHIELD...ROSEGLEN...RYDER...FOXHOLM...DES LACS...RICE LAKE...
  EMMET...BURLINGTON AND DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4856 10184 4846 10184 4846 10142 4769 10140
      4756 10202 4758 10204 4757 10220 4752 10221
      4745 10251 4855 10232 4854 10224 4859 10223
TIME...MOT...LOC 0643Z 270DEG 28KT 4849 10191 4773 10206
WIND...HAIL 70MPH 0.75IN

$$

WETZEL
947 
WWUS53 KBIS 160713
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
213 AM CDT SAT JUL 16 2011

NDC025-055-061-101-160723-
/O.EXP.KBIS.SV.W.0125.000000T0000Z-110716T0715Z/
MCLEAN ND-MOUNTRAIL ND-WARD ND-DUNN ND-
213 AM CDT SAT JUL 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNN...WESTERN
WARD...EASTERN MOUNTRAIL AND NORTHWESTERN MCLEAN COUNTIES WILL EXPIRE
AT 215 AM CDT/115 AM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED ACROSS 
THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4856 10184 4846 10184 4846 10142 4769 10140
      4756 10202 4758 10204 4757 10220 4752 10221
      4745 10251 4855 10232 4854 10224 4859 10223
TIME...MOT...LOC 0713Z 270DEG 28KT 4849 10156 4773 10171

$$

WETZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:35 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 15, 10:35 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT FRI JUL 15 2011

.UPDATE...

POPS...WEATHER.

&&

.DISCUSSION...

UPPED POPS FOR CONVECTION MOVING INTO WESTERN ND. ADDED SEVERE
WITH STRONG WIND GUSTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 1 PM CDT /NOON MDT/ SATURDAY TO 10
PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-
045>048-050-051.

&&

UPDATE...NH
Hazardous weather outlook, Jul 15, 4:34 AM MDT, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
534 AM CDT FRI JUL 15 2011

NDZ018>023-025-033>037-041-042-044>048-050-051-161045-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON. HEAT INDEX VALUES OF 100 TO 110 ARE
POSSIBLE EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION
CAN BE FOUND IN THE BISNPWBIS PRODUCT.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

NDZ001>005-009>013-017-031-032-040-043-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES MAY APPROACH 100 DEGREES SATURDAY THROUGH
TUESDAY. A HEAT ADVISORY MAY BE NEEDED DURING THE AFTERNOON AND
EARLY EVENING HOURS OVER THE WEEKEND AND EARLY NEXT WEEK.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

TWH

In the hours before

Special weather statement, Jul 15, 11:30 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1230 AM CDT SAT JUL 16 2011

NDZ009-010-017-018-160615-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND-
1130 PM MDT FRI JUL 15 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DUNN...EASTERN
MCKENZIE...SOUTHERN MOUNTRAIL AND SOUTHERN WILLIAMS COUNTIES UNTIL
1215 AM MDT/115 AM CDT/...

AT 1130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST
OF WILLISTON TO 20 MILES EAST OF TROTTERS...AND MOVING EAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WATFORD CITY...
  KEENE...
  JOHNSONS CORNER...
  CHARLSON...
  LITTLE MISSOURI STATE PARK...
  MANDAREE...
  4 BEARS LODGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

WETZEL
Special weather statement, Jul 16, 12:14 AM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
114 AM CDT SAT JUL 16 2011

NDZ002-003-010-011-018-021-160700-
BURKE ND-DUNN ND-MCLEAN ND-MOUNTRAIL ND-RENVILLE ND-WARD ND-
114 AM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DUNN...WARD...SOUTHERN
RENVILLE...EASTERN MOUNTRAIL...NORTHWESTERN MCLEAN AND SOUTHEASTERN
BURKE COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

AT 106 AM CDT/1206 AM MDT/...STORM SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 50 MILES NORTHWEST OF MINOT
TO 40 MILES NORTH OF DICKINSON...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MINOT...
  MCKENZIE BAY RECREATION AREA...
  COULEE...
  PARSHALL...
  DONNYBROOK...
  PLAZA...
  HARTLAND...
  CARPIO...
  BERTHOLD...
  MAKOTI...
  ROSEGLEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:32 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie58 min
Jul 16, 12:34 AM MDTAreal Flood AdvisoryBISBurke, Mountrail, Williams6 hr
Jul 16, 3:34 AM MDTAreal Flood AdvisoryBISMcKenzie3 hr
Jul 16, 4:03 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie57 min
Jul 16, 4:32 AM MDTAreal Flood AdvisoryBISDunn, McKenzie3 hr
Jul 16, 4:58 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail62 min
Jul 16, 5:43 AM MDTSevere Thunderstorm WarningBISMercer33 min
Jul 16, 6:14 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver61 min
Jul 16, 7:10 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan50 min
Jul 16, 7:54 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells51 min
Jul 16, 8:02 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan43 min
Jul 16, 8:28 AM MDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 16, 8:36 AM MDTSevere Thunderstorm WarningBISSheridan, Wells39 min
Jul 16, 4:31 PM MDTTornado WarningBISBurleigh, Sheridan29 min
Jul 16, 4:57 PM MDTTornado WarningBISSheridan, Wells33 min
Jul 16, 5:29 PM MDTTornado WarningBISSheridan, Wells31 min
Jul 16, 5:52 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux53 min
Jul 16, 5:59 PM MDTSevere Thunderstorm WarningBISWells61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.